Potential Photosensitivity of St. John’s Wort

Light therapy combined with Hypericum extracts containing hypericin may increase the risk of phototoxicity in light-skinned patients

A rare adverse drug reaction that may be encountered with the use of Hypericum at high or very high doses is photosensitization (Blumenthal et al. 1998; ESCOP 1996).

dreamstime xxl 8018708 sm2Symptoms indicative of phototoxicity include dermal erythema, rash and pruritis.  Phototoxic reactions may occur at plasma hypericin concentrations above 100 μg/L or, alternatively, when pure hypericin is ingested as opposed to a whole plant extract.

A study conducted on the phototoxic effect of Hypericum extract on human keratinocytes concluded that plasma hypericin levels expected during anti-depressive therapy are far too low to induce phototoxic skin reactions (Bernd 1999).

Another in vivo study in humans to treat HIV patients with intravenous hypericin was stopped early because light-skinned volunteers developed severe phototoxicity (Gulick et al., 1999).  

References

  • Bernd A, Simon S, Ramirez Bosca S, Kippenberger S, Diaz Alperi J, Miguel J, Villalba Garcia J, Pamies Mira D and Kaufmann R. (1999). Phototoxic effects of Hypericum extract in cultures of human keratinocytes compared with those of psoralen. Photochem Photobiol. Feb;69(2):218-21.
  • Blumenthal M, Busse W, Goldberg A, Gruenwald J, Hall T, Riggins C and Rister R (eds.). Klein S and Rister R (trans.). (1998). The Complete German Commission E Monographs—Therapeutic Guide to Herbal Medicines. American Botanical Council: Integrative Medicine Communication.
  • European Scientific Cooperative on Phytotherapy. (1996). St. John's wort. Monographs on the medicinal use of plant drugs. Fascicule 1. Hyperici herba.
  • Gulick R, McAuliffe V, Holden-Wiltse J, Crumpacker C, Liebes L, Stein D, Meehan P, Hussey S, Forcht J and Valentine F. (1999).  Phase I studies of hypericin, the active compound in St. John’s wort, as an antiretroviral agent in HIV-infected adults. AIDS Clinical Trials Group Protocols 150 and 258. Ann Intern Med. Mar 16;130(6)510-4